Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 35, NWS Denver/Boulder, CO

October 10, 202210 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Oct 10, 2022, 4:02 PM MDT for 10 counties in Colorado. It took effect at Oct 11, 2022, 11:00 AM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 10, 2022, 4:02 PM MDT (22:02 UTC)
In effect from
Oct 11, 2022, 11:00 AM MDT
Expired
Oct 11, 2022, 7:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 6:38 PM MDTNON-TSTM WND GST 58Akron, COASOS STATION KAKO AKRON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WWUS85 KBOU 102202
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
402 PM MDT Mon Oct 10 2022

COZ242-244-248>251-111200-
/O.NEW.KBOU.FW.W.0035.221011T1700Z-221012T0100Z/
Northeast Weld County-Morgan County-Logan County-
Washington County-Sedgwick County-Phillips County-
402 PM MDT Mon Oct 10 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF THE NORTHEAST PLAINS OF
COLORADO...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 7 PM MDT Tuesday.

* Affected Area...Fire Weather Zones 242, 244, 248, 249, 250 and 
  251.

* Timing...Late Tuesday morning through the afternoon, ending
  early Tuesday evening. 

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...Minimum 13-15%.

* Impacts...Any fires that start will have the potential to spread
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
935 
WWUS85 KBOU 110929
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
329 AM MDT Tue Oct 11 2022

COZ245-246-111800-
/O.EXA.KBOU.FW.W.0035.221011T1700Z-221012T0100Z/
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
329 AM MDT Tue Oct 11 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ADAMS
AND ARAPAHOE, NORTHEASTERN ELBERT, AND NORTHERN LINCOLN 
COUNTIES...FIRE ZONES 245 AND 246...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 245 and 246.

* Timing...Late Tuesday morning through the afternoon, ending 
  early Tuesday evening.

* Winds...Northwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ242-244-248>251-111800-
/O.CON.KBOU.FW.W.0035.221011T1700Z-221012T0100Z/
Northeast Weld County-Morgan County-Logan County-
Washington County-Sedgwick County-Phillips County-
329 AM MDT Tue Oct 11 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH 
OF THE NORTHEAST PLAINS...

* Affected Area...Fire Weather Zones 242, 244, 248, 249, 250 and 
  251.

* Timing...Late Tuesday morning through the afternoon, ending 
  early Tuesday evening.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
931 
WWUS85 KBOU 111617
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1017 AM MDT Tue Oct 11 2022

COZ242-244>246-248>251-120100-
/O.CON.KBOU.FW.W.0035.221011T1700Z-221012T0100Z/
Northeast Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-Sedgwick County-
Phillips County-
1017 AM MDT Tue Oct 11 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING UNTIL
7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH
OF THE NORTHEAST PLAINS...

* Affected Area...Fire Weather Zones 242, 244, 245, 246, 248, 
  249, 250 and 251.

* Timing...11 AM Tuesday until 7 PM Tuesday.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
074 
WWUS85 KBOU 120102
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
702 PM MDT Tue Oct 11 2022

COZ242-244>246-248>251-120215-
/O.EXP.KBOU.FW.W.0035.000000T0000Z-221012T0100Z/
Northeast Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-Sedgwick County-
Phillips County-
702 PM MDT Tue Oct 11 2022

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR MUCH OF THE NORTHEAST PLAINS...

The Red Flag Warning has been allowed to expire at 7 PM MDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 10, 3:44 PM MDT, 18 minutes earlier.

Area forecast discussion, Oct 10, 3:44 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
344 PM MDT Mon Oct 10 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 257 PM MDT Mon Oct 10 2022

There are still scattered cumulus coming up over the high country
and now a few over a boundary across the plains as well. There
may be a few weak showers in the northern mountains but the plains
are and should remain dry. Any showers and storms will bring very
little impact through this evening, and skies will clear out for
tonight.

Tonight will be mostly clear with near normal low temperatures in
the mountains and parks, in the 20s and 30s. As the upper trough
approaches from the northwest, increasing westerly, downslope flow
over the Front Range will keep lows warm in the foothills and
adjacent plains overnight, in the mid to upper 40s.

Tomorrow morning, there looks to be a subtle stable layer just
above ridgeline with cross-barrier flow increasing 30 to 40 knots
over the Front Range. This may promote the development of a weakly
amplified mountain wave, and we have increased winds from
ridgeline through the lower foothills to account for it. Exposed
areas may see peak gusts up to around 50 mph for a few hours in
the morning. These winds will probably be impactful in a few areas
but are well below highlight criteria. Mountain wave winds should
be decreasing by noon, but as the trough moves overhead through
the afternoon the wave winds will be replaced by moderate westerly
winds gusting 25 to 30 mph in many areas through afternoon. We
have issued a Red Flag Warning for much of our northeastern plains
from 11 AM to 7 PM MDT, for minimum humidity near or just below
the critical 15 percent threshold coincident with these gusts, as
well as dry fuels and ongoing drought. A front is expected to move
over the plains by early evening, and after a brief period of
moderate, northerly gusts there will be a significant improvement
in humidity.

There should be a small area of weak QG ascent ahead of the
trough but it looks to miss us with the best of it, and the area
is simply too dry. There may be a few more weak showers, again
confined to the high country and bringing very little impact.

.LONG TERM...(Tuesday night through Monday)
Issued at 257 PM MDT Mon Oct 10 2022

A shortwave trough will move across far northeastern Colorado on
Tuesday evening with strong northwesterly flow developing behind
it. An associated cold front will push across our CWA late Tuesday
afternoon through Tuesday night. It is possible that the
frontogenesis and PVA ahead of the trough will create some light
showers Tuesday evening but they won't amount to much at the
surface. Despite the cold front, low temperatures will be around
normal Wednesday morning.

On Wednesday, 500 mb wind speeds will reach 70 knots and 700 mb wind
speeds will reach 45 knots over the northeast corner of Colorado
during the afternoon. Some of this momentum will translate down
to the surface as mixing increases in the afternoon. Gusts could
reach up to 40 mph across the far northeast plains and it is
possible gusts could be higher if the trough is further south than
currently expected. The gusty winds along with low relative
humidity will lead to elevated fire weather conditions. The lowest
relative humidity and the highest winds won't coincide so
critical fire weather conditions may be avoided. Otherwise, highs
will be above normal with mostly sunny skies.

The pattern of northwesterly flow aloft doesn't change very much on
Thursday although the wind speeds will decrease as ridging over the
Pacific Northwest inches eastward. Conditions will be dry and breezy
with near normal temperatures. Elevated fire weather conditions will
exist again but relative humidity will not reach Red Flag Warning
criteria.

Friday will be quite mild as ridging within the northwesterly flow
moves over Colorado. Highs could reach 80 degrees in the warmer
spots across the plains.

It seems most global models and their ensembles are showing a weak
shortwave come down from the north this weekend which will bring in
another cold front. It's possible this brings in enough forcing for
precipitation across our forecast area but it will be rather dry so
no mention of precipitation is in the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1214 AM MDT Mon Oct 10 2022

Expect VFR conditions through the TAF period. Generally light and
variable winds late this morning will persist into the afternoon,
then may come around southeasterly for a few hours before turning
back to drainage this evening and for tonight. Tomorrow morning,
there is a good chance that some moderate westerly gusts to around
20 knots will reach KDEN, associated with a weakly amplified
mountain wave. By afternoon, stronger westerly winds are likely at
the base of a shortwave moving overhead.

&&

.FIRE WEATHER...
Issued at 257 PM MDT Mon Oct 10 2022

We have issued a Red Flag Warning for much of our northeastern
plains from 11 AM to 7 PM MDT, for minimum humidity near or just
below the critical 15 percent threshold coincident with westerly
winds gusting 25 to 30 mph in many areas, as well as dry fuels and
ongoing drought. A front is expected to move over the plains by
early evening, and after a brief period of moderate, northerly
gusts there will be a significant improvement in humidity.

Fire weather conditions will be the highest on Wednesday as gusts
could reach up to 40 mph across the far northeast plains and up
to 25 mph closer to the I-25 corridor. Relative humidity will drop
to the low teens near the I-25 corridor and to the upper teens
across the northeast plains. Therefore, elevated fire weather
conditions will develop in the late morning and last until the
early evening. The lowest relative humidity and the highest winds
likely won't coincide so critical fire weather conditions may be
avoided.

Similar conditions will exist on Thursday although winds will be
a bit weaker and relative humidity will be higher. Elevated fire
weather conditions will exist again but Red Flag Warning criteria
should not be met.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 7 PM MDT Tuesday for COZ242-244-
248>251.

&&

SHORT TERM...Chavez/EJD
LONG TERM...Danielson
AVIATION...EJD
FIRE WEATHER...Chavez/Danielson/EJD
Hazardous weather outlook, Oct 10, 10:56 AM MDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Mon Oct 10 2022

COZ030>051-111700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Mon Oct 10 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Drier weather is expected today with elevated fire weather
conditions possible across the plains this afternoon. Gusty winds
are possible late tonight over portions of the Front Range
mountains and foothills, with a few gusts up to 55 mph possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday will be warm, dry and breezy, with elevated fire weather
conditions. Peak wind gusts will be up to 45 mph over the
mountains and 25 to 35 mph over the plains north of Interstate 70.
A cold front late Tuesday will usher in cooler and breezy
conditions with a slight chance of light showers Tuesday evening.
Light snow will be possible in the higher mountains. It will
remain windy over the higher mountains and east slopes and breezy
at times on the plains Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.